On the Notion of a Semi-Abelian Category in the Sense of Palamodov


In the sense of Palamodov, a preabelian category is semi-abelian if for every morphism the natural morphism between the cokernel of its kernel and the kernel of its cokernel is simultaneously a monomorphism and an epimorphism. In this article we present several conditions which are all equivalent to semi-abelianity. First we consider left and right semi-abelian categories in the sense of Rump and establish characterizations of these notions via six equivalent properties. Then we use these properties to deduce the characterization of semi-abelianity. Finally, we investigate two examples arising in functional analysis which illustrate that the notions of right and left semi-abelian categories are distinct and in particular that such categories occur in nature.

This is a preview of subscription content, access via your institution.


  1. 1.

    Bănică, C., Popescu, N.: Sur les catégories préabéliennes. Rev. Roum. Math. Pures Appl. 10, 621–633 (1965)

    Google Scholar 

  2. 2.

    Bondal, A., van den Bergh, M.: Generators and representability of functors in commutative and noncommutative geometry. Mosc. Math. J. 3(1), 1–36, 258 (2003)

    Google Scholar 

  3. 3.

    Bonet, J., Dierolf, S.: The pullback for bornological and ultrabornological spaces. Note Mat. 25(1), 63–67 (2005/2006)

    MathSciNet  Google Scholar 

  4. 4.

    Bühler, T.: On the algebraic foundations of bounded cohomology. Mem. Am. Math. Soc. doi:10.1090/S0065-9266-2011-00618-0

  5. 5.

    Bühler, T.: Exact categories. Expo. Math. 28(1), 1–69 (2010)

    MathSciNet  MATH  Article  Google Scholar 

  6. 6.

    Dierolf, B.: Exaktheitsstrukturen. Manuscript, University of Trier (2010)

  7. 7.

    Floret, K.: Some aspects of the theory of locally convex inductive limits. In: Bierstedt, K.D., Fuchssteiner, B. (eds.) Functional Analysis: Surveys and Recent Results II, North-Holland Math. Stud., vol. 38, pp. 205–237. North-Holland, Amsterdam (1980)

  8. 8.

    Floret, K., Wloka, J.: Einführung in die Theorie der lokalkonvexen Räume. Lecture Notes in Mathematics, no. 56. Springer-Verlag, Berlin (1968)

    Google Scholar 

  9. 9.

    Grandis, M.: On homological algebra, I. Semiexact and homological categories. Dip. Mat. Univ. Genova (1991, Preprint). http://www.dima.unige.it/∼grandis/HA1.Pr1991(Rev.09).ps

  10. 10.

    Grothendieck, A.: Sur les espaces (\(\mathcal{F}\)) et (\(\mathcal{DF}\)). Summa Brasil. Math. 3, 57–123 (1954)

    MathSciNet  Google Scholar 

  11. 11.

    Janelidze, G., Márki, L., Tholen, W.: Semi-abelian categories. J. Pure Appl. Algebra 168(2–3), 367–386 (2002)

    MathSciNet  MATH  Article  Google Scholar 

  12. 12.

    Jarchow, H.: Locally Convex Spaces. B.G. Teubner, Stuttgart (1981)

    Google Scholar 

  13. 13.

    Kashiwara, M.: Equivariant derived category and representation of real semisimple Lie groups. Representation theory and complex analysis. Lecture Notes in Math., vol. 1931, pp. 137–234. Springer, Berlin (2008)

    Google Scholar 

  14. 14.

    Kelly, G.M.: Monomorphisms, epimorphisms, and pull-backs. J. Aust. Math. Soc. 9, 124–142 (1969)

    MATH  Article  Google Scholar 

  15. 15.

    Kopylov, Ya. A.: The five- and nine-lemmas in P-semi-abelian categories. Sib. Mat. Z. 50(5), 1097–1104 (2009); English translation: Sib. Math. J. 50(5), 867–873 (2009)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Kopylov, Ya. A., Kuz′minov, V.I.: Exactness of the cohomology sequence for a short exact sequence of complexes in a semiabelian category. Sib. Adv. Math. 13(3), 72–80 (2003)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Kopylov, Ya. A., Kuzminov, V.I.: The Ker–Coker sequence and its generalization in some classes of additive categories. Sib. Mat. Z. 50(1), 107–117 (2009); English translation: Sib. Math. J. 50(1), 86–95 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  18. 18.

    Kuz′minov, V.I., Cherevikin, A.Yu.: Semiabelian categories. Sib. Mat. Z. 13, 1284–1294, 1420 (1972); English translation: Sib. Math. J. 13(6), 895–902 (1972)

  19. 19.

    Monod, N.: Continuous bounded cohomology of locally compact groups. Lecture Notes in Mathematics, no. 1758. Springer-Verlag, Berlin (2001)

    Google Scholar 

  20. 20.

    Monod, N.: An invitation to bounded cohomology. International Congress of Mathematicians. vol. 2, pp. 1183–1211. Eur. Math. Soc., Zürich (2006)

  21. 21.

    Neeman, A.: The derived category of an exact category. J. Algebra 135(2), 388–394 (1990)

    MathSciNet  MATH  Article  Google Scholar 

  22. 22.

    Palamodov, V.P.: The projective limit functor in the category of linear topological spaces. Mat. Sb. (N.S.) 75(117)(4), 567–603 (1968); English translation: Math. USSR, Sb., 4, 529–559 (1968)

    MathSciNet  Google Scholar 

  23. 23.

    Palamodov, V.P.: Homological methods in the theory of locally convex spaces. Usp. Mat. Nauk 26(1)(157), 3–65 (1971); English translation: Russ. Math. Surv., 26(1), 1–64 (1971)

  24. 24.

    Pérez Carreras P., Bonet, J.: Barrelled Locally Convex Spaces, vol. 113. North–Holland Mathematics Studies (1987)

  25. 25.

    Prosmans, F.: Derived categories for functional analysis. Publ. Res. Inst. Math. Sci. 36(5–6), 19–83 (2000)

    MathSciNet  MATH  Article  Google Scholar 

  26. 26.

    Quillen, D.: Higher algebraic K-theory. I. Algebraic K-theory, I: Higher K-theories (Proc. Conf., Battelle Memorial Inst., Seattle, Washington 1972), pp. 85–147. Lecture Notes in Math., vol. 341. Springer, Berlin (1973)

  27. 27.

    Richman, F., Walker, E.A.: Ext in pre-Abelian categories. Pac. J. Math. 71(2), 521–535 (1977)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Rump, W.: Almost abelian categories. Cahiers Topologie Géom. Différentielle Catég. 42(3), 163–225 (2001)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Rump, W.: A counterexample to Raikov’s conjecture. Bull. Lond. Math. Soc. 40(6), 985–994 (2008)

    MathSciNet  MATH  Article  Google Scholar 

  30. 30.

    Schneiders, J.-P.: Quasi-abelian categories and sheaves. Mém. Soc. Math. Fr. (N.S.) 76, vi+134p (1999)

  31. 31.

    Sieg, D.: A Homological Approach to the Splitting Theory of PLS-spaces. Dissertation, Universität Trier (2010)

  32. 32.

    Sieg, D., Wegner, S.-A.: Maximal exact structures on additive categories. Math. Nachr. (2009, to appear)

  33. 33.

    Wengenroth, J.: Derived functors in functional analysis. Lecture Notes in Mathematics vol. 1810. Springer, Berlin (2003)

    Google Scholar 

  34. 34.

    Yakovlev, A.V.: Homological algebra in pre-abelian categories. Zap. Nauchn. Semin. Leningr. Otd. Mat. Inst. Steklov. (LOMI) 94, 131–141 (1979); English translation: J. Sov. Math. 19(1), 1060–1067 (1982)

    MathSciNet  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Sven-Ake Wegner.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kopylov, Y., Wegner, SA. On the Notion of a Semi-Abelian Category in the Sense of Palamodov. Appl Categor Struct 20, 531–541 (2012). https://doi.org/10.1007/s10485-011-9249-0

Download citation


  • Preabelian category
  • Semi-abelian category
  • Quasi-abelian category
  • Category of bornological spaces

Mathematics Subject Classifications (2010)

  • Primary 18A20; Secondary 46M18